Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Pueblo, CO

June 21, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2004, 3:11 PM MDT for Las Animas County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 3:11 PM MDT (21:11 UTC)
Expired
Jun 21, 2004, 4:15 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3840 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS55 KPUB 212112 CCA
SVRPUB
COC071-212215-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 22 MILES WEST OF TRINCHERA...AND WAS MOVING EAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  7 MILES SOUTHWEST OF TRINCHERA BY 415 PM MDT

AT 306 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE HAIL 11 
MILES SOUTH OF TRINIDAD.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3710 10452 3692 10455 3681 10398 3707 10393

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:25 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 21, 12:25 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT MON JUN 21 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

UPPER LEVEL SHORTWAVE ACROSS NORTHWEST COLORADO WILL MOVE ACROSS
STATE THIS AFTERNOON THROUGH TONIGHT.  CONVECTION ALREADY
FIRING AHEAD OF THIS FEATURE THIS MORNING...THOUGH CLOUDS HAVE KEPT
LOWER LEVELS STABLE ACROSS SOUTHEAST PLAINS.  CLOUDS STARTING TO
CLEAR ACROSS FAR EASTERN/SRN AREAS...PROWERS AND BACA COUNTIES...AND
RUC 40 SOUNDINGS INDICATE MID 70 TEMPS WITH DEW POINTS IN THE LOWER
50S...YIELD CAPE VALUES OF AROUND 1000-1500 J/KG ...MAINLY SOUTH OF
THE ARKANSAS RIVER VALLEY.  LOCATIONS TO THE NORTH WILL PROBABLY BE
TOO STABLE FOR SEVERE WEATHER...AND PLAN TO LIMIT MENTION OF SEVERE
WEATHER TO LOCATIONS SOUTH OF THE ARKANSAS RIVER VALLEY.  0-6KM
SHEARS ARE AROUND 50-60KTS...SO IF SUFFICIENT CAPE CAN BE REALIZED...
THEN SUPERCELL THUNDERSTORMS WILL BE A POSSIBILITY...WITH LARGE
HAIL...DAMAGING WINDS.  LOW LCLS WOULD AND SUFFICIENT LOW LEVEL
SHEAR (ESPECIALLY IF SURFACE WINDS SHIFT FROM A MORE EASTERLY
DIRECTION...AS MODELS INDICATE THIS AFTN) WOULD SUPPORT AN ISOLATED
TORNADO.  MAIN UNCERTAINTY STILL HINGES ON AMOUNT OF INSTABILITY.

TONIGHT...PREFER THE MESO-ETA SOLUTION WITH BRUNT OF THUNDERSTORM
ACTIVITY GOING OVERNIGHT ALONG/BEHIND FRONTAL BOUNDARY DRAPED ACROSS
NE NM AND TX/OK PANHANDLES...AS LOW LEVEL JET CRANKS UP OVER THIS
REGION.  THIS PUTS SOUTHERN AREAS UNDER GREATEST RISK FOR MORE
WIDESPREAD QPF AND HAVE BUMPED UP POPS ALONG THE CO/NM AND CO/OK
BORDERS.

TUESDAY...DRIES OUT WITH DEW POINTS IN THE 40S.  PROBABLY SOME LOW
LEVEL CLOUD COVER WILL PERSIST THROUGH THE MORNING...BUT EXPECT
CLOUDS TO BREAK TOWARDS AFTERNOON.  WITH DRIER LOW LEVELS...LOOKS
LIKE WE GET A BREAK FROM THE SEVERE WEATHER FOR A DAY.  STILL SOME
SCATTERED AFTERNOON THUNDERSTORMS THOUGH...BUT WILL CONFINE THESE
TO EASTERN MOUNTAINS...WITH ISOLATED POPS ELSEWHERE.  -KT

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUE NIGHT A SHRTWV IS FORECAST TO MOVE INTO THE AREA FROM THE W.
DURING THE EVENING HRS WITH THE APPROACH OF THE DISTURBANCE I WL
BUMP UP POPS JUST A LITTLE OVR WRN PORTIONS OF THE FORECAST AREA.
IT LOOKS DRIER WED ACRS THE ERN AREAS THAN IT HAS BEEN LATELY...BUT
THERE IS STILL THE POSSIBILITY FOR SOME ISOLD AFTERNOON AND EVENING
TSTMS ACRS THE AREA.  WITH A FRONT NOT EXPECTED TO ENTER THE SE
PLAINS UNTIL THE EVENING HRS...TEMPS LOOK WARMER AND WL BUMP THEM UP
SEVERAL DEGREES ON THE PLAINS.

THU STARTS OUT DRY...BUT THEN BY LATE AFTERNOON ANOTHER FRONT IS
EXPECTED TO BE APPROACHING NRN PORTIONS OF THE AREA...BRINING SOME
ADDITIONAL MSTR AND A CHC FOR PCPN.  TEMPS THU COULD BE A LITTLE
TRICKY DEPENDING ON THE TIMING OF THE FRONT.  WL KEEP THE TEMPS
FAIRLY WARM FOR NOW.

FOR FRI THRU MON THE PATTERN WL REMAIN MUCH THE SAME WITH NW FLOW
ALOFT OVR THE AREA OCCASIONALLY SENDING DISTURBANCES AND FRONT ACRS
THE AREA.  ONCE AGAIN THE BEST PCPN CHANCE AND MSTR WL BE OVR THE
ERN MTS AND PLAINS...WHILE AREAS WEST OF THE SANGRES WL SEE
GENERALLY DRY AND WARM WEA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 12:15 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT MON JUN 21 2004

COZ058>089-093>099-221300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1215 PM MDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS. THE
AREAS WITH THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG
AND SOUTH OF THE ARKANSAS RIVER VALLEY.  THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...
BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. IN ADDITION...THERE WILL
BE SUFFICIENT WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...
AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE
CONVECTION WILL BE FROM 100 PM TO 900 PM.

NORTH OF THE ARKANSAS RIVER VALLEY...COOL AIR AND CLOUDY CONDITIONS
ARE EXPECTED TO PERSIST THROUGH LATE AFTERNOON AND EVENING.
ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS THIS
AREA THROUGH THE EVENING...COOLER MORE STABLE AIR IS EXPECTED TO
PREVENT THUNDERSTORMS FROM BECOMING SEVERE.  THESE THUNDERSTORMS
WILL STILL BE CAPABLE OF PRODUCING PROLIFIC DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAIN.

WEST OF THE SANGRE DE CRISTO MOUNTAINS...AND ACROSS LAKE AND CHAFFEE
COUNTIES...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING.  THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING...AND SOME
BRIEF RAINFALL.  EVEN SOME BRIEF SNOW BURSTS WILL BE POSSIBLE ABOVE
TIMBERLINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THROUGH THE WEEKEND.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS SOUTHEAST COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTSevere Thunderstorm WarningPUBProwers85 min
Jun 20, 6:34 PM MDTTornado WarningPUBProwers56 min
Jun 20, 7:29 PM MDTTornado WarningPUBProwers31 min
Jun 20, 8:28 PM MDTFlash Flood WarningPUBProwers2 hr
Jun 21, 1:00 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont60 min
Jun 21, 3:09 PM MDTSevere Thunderstorm WarningPUBLas Animas66 min
Jun 21, 3:12 PM MDTSevere Thunderstorm WarningPUBLas Animas63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.